in ,

Ozempic-Induced Diarrhea After Eating (Post-prandial Diarrhea)

Ozempic Diarrhea After Eating

ozempic diarrhea after eating

Ozempic (Semaglutide) is a GLP-1 analog that exerts its effects primarily on the gut. Diarrhea, especially, immediately after eating,  is one of the most common side effects of Ozempic as reported in different clinical trials.

In clinical trials of a head-to-head comparison of short-acting and long-acting GLP-1 analogs, it was observed that nausea and vomiting were common in the short-acting GLP-1 analogs, while diarrhea was common in patients using long-acting GLP-1 analogs.

You may also like to read:

How Ozempic Causes may Cause Diarrhea?

The effect of GLP-1 analogs, including Ozempic, on gut motility, has not been studied. It is not known why patients on Ozempic develop diarrhea after eating.

One mechanism is the direct effect of Ozempic on the parasympathetic nervous system present in the gastrointestinal tract. It might stimulate gut motility by directly acting on the receptors present in the GI tract.

Another mechanism by which Ozempic causes diarrhea after eating is the “Gastro-colic Reflex”. The gastrocolic reflex is a physiological reflex present in normal humans.

Whenever food enters the stomach, the stretch of the stomach walls sends signals to the colon to start moving. Giant peristaltic waves are generated resulting in diarrhea immediately after eating.

Ozempic causes delayed gastric emptying. This means food in the stomach does not move forwards into the small intestine.

When the food accumulates in the stomach, the stomach wall stretches initiating the gastrocolic reflex.

You may also like to read:

Other mechanisms by which Ozempic may cause diarrhea after eating include:

  • Pancreatic Dysfunction:

Pancreatic dysfunction is evidenced by high amylase and lipase levels associated with Ozempic use. Normal pancreatic function is essential for proper digestion.

Pancreatic dysfunction may impair digestion resulting in diarrhea.

Diarrhea of pancreatic cause is usually hard to flush. The stools float and are greasy.

Patients may have epigastric pain, nausea, and vomiting as well.

  • Diabetic Autonomic Neuropathy:

Diabetic autonomic neuropathy is a long-term complication of diabetes. People with diabetic autonomic neuropathy usually have chronic constipation.

However, Diarrhea alternating with episodes of constipation is commonly reported by patients.

Patients also commonly report watery diarrhea at night.

You may also like to read:
  • Bacterial Overgrowth Syndrome:

Diabetic patients commonly develop bacterial overgrowth syndrome. It is commonly called SIBO (small intestinal bacterial overgrowth).

It is characterized by the colonization of the small intestine with harmful bacteria. The balance between good and harmful bacteria shifts towards harmful bacteria.

These bacteria ferment the ingested carbohydrates producing excessive gases and diarrhea. Patients usually have abdominal pain as well.

Diarrhea is more common in patients who frequently ingest simple carbohydrates such as sugar, candies, and sweets.

  • Medullary Thyroid Cancer:

This is one of the rarest side effects of Ozempic. Medullary thyroid cancer results in an increase in plasma calcitonin levels.

Very high levels of calcitonin may cause diarrhea and weight loss.

You may also like to read:
  • Side effects of Concomitant Diabetes Medications:

This is probably the most common cause of diarrhea in patients who are using Ozempic. The most common drug used with Ozempic is metformin.

Metformin is associated with significant gastrointestinal side effects.

Diarrhea, Nausea, and Vomiting were commonly reported when Ozempic was used along with Metformin.

In fact, many patients switch to other diabetes medications due to gastrointestinal side effects.

Acarbose is another, although less commonly used, a diabetes medication that causes diarrhea. Acarbose inhibits the absorption of carbohydrates resulting in diarrhea.

SGLT-2 inhibitors like Jardiance and Farxiga are less commonly associated with diarrhea. However, since diarrhea is a reported side effect of Jardiance and Farxiga, their concomitant use with Ozempic may worsen GI symptoms, especially diarrhea.

You may also like to read:

How to Treat Ozempic-Induced Diarrhea?

Ozempic diarrhea after eating can be treated by small dietary changes. These include:

Take small frequent meals:

Take small frequent meals instead of one large meal. This may prevent the gastrocolic reflex that occurs soon after a person eats.

Small meals will not cause the stomach to stretch. This will prevent the initiation of the gastrocolic reflex which occurs immediately after eating.

Reduce fiber:

Diet high in fiber may worsen diarrhea. High fiber intake is generally recommended for diabetes control and weight loss. However, for patients who have persistent diarrhea, fiber intake should be minimized.

Similarly, fruits and vegetables, that are rich in fiber should also be minimized for rapid relief.

You may also like to read:

Reduce Fatty Food:

Fatty food is generally not recommended as it is hard to digest, it slows stomach motility resulting in stomach stretch and enhanced gastrocolic reflex, and it may result in pancreatitis.

Fatty food is also high in calories and is generally not recommended for patients who are on a weight loss journey and have diabetes.

Fatty food should be minimized to improve the symptoms of diarrhea.

Drink electrolyte-rich fluids:

Dehydration and electrolyte abnormalities should be avoided. during the episodes of diarrhea, adequate amounts of water and oral rehydration solution (ORS) should be used.

Avoid medications that cause diarrhea:

Medications that cause diarrhea may be discontinued. However, it is essential to continue essential medicines.

Essential medicines should be continued until advice from a healthcare provider has not been taken.

Metformin, Jardiance, and Farxiga should be continued as discontinuing them may result in elevated blood glucose.

Discontinuing them may also result in serious cardiovascular adverse events.

You may also like to read:

Use OTC medicines to treat diarrhea:

Certain OTC medications may be used to get symptomatic relief. These include:

  • Pepto-Bismol (Twice or thrice daily)
  • Kao-pectate
  • Loperamide (Imodium)

Sucralfate is a gastric mucosal protectant. It can relieve symptoms of heartburn and diarrhea at the same time.

Rarely, patients may need to reduce their Ozempic dose or discontinue the treatment.

In addition, patients should avoid milk and dairy products during episodes of diarrhea. Yogurt and probiotics may be used to treat diarrhea at home.

Rifaximin (Xifaxan) is a gut antiseptic. It is commonly used to treat SIBO (small intestinal bacterial overgrowth), diarrhea, and hepatic encephalopathy.

It has also been approved for the treatment of IBS (irritable bowel syndrome) which is characterized by diarrhea and alternating constipation.

Rifaximin may be used for two weeks in low doses to treat diarrhea in diabetics and Ozempic-induced Diarrhea.

You may also like to read:

When should you consult your healthcare provider?

It is important to seek medical advice in the following situations:

  • Diarrhea is severe and causes rapid dehydration manifesting as low blood pressure and decreased urination.
  • Diarrhea is associated with fever, crampy abdominal pain, and vomiting
  • Diarrhea is persistent and associated with significant weight loss
  • Diarrhea with blood or mucous in stools.

In Summary:

Diarrhea is a common side effect of Ozempic. It commonly occurs after eating and may be associated with nausea, vomiting, and abdominal fullness.

Simple measures such as small meals, minimal fats and fibers, and adequate fluid intake are enough to cure it.

However, medical treatment may be needed in severe cases.

You may also like to read:

What do you think?

Written by Diabetes Doctor

I am an Internist practicing medicine for the last fifteen years. Over the years, I have learned that medicine is not about prescribing pills. True medical practice is helping people.
I do prescribe pills as well but the best results I get are when I motivate people to overcome their problems with little changes in their lifestyles.
Since most of my patients are obese and have diabetes, hypertension, and high cholesterol levels, I am writing at dibesity.com when free.
Dibesity, I know the correct word is diabesity. Ignore this! Be with us.
Also, you can contact me directly at dibesity.com@gmail.com

Leave a Reply

ozempic constipation relief rybelsus wegovy semaglutide

How to Get Relief from Ozempic-Induced Constipation

hazards of smoking and vaping e cigarettes vaping health risks evali

Vaping Health Risks: EVALI, Brain Damage, ED, & IHD